Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Too high of a dose of lamotrigine?
    avatar
    its_sara posted:
    Hello everyone! This is my first post so bear with me. I was recently with bipolar disorder and was out on 25mg of generic lamictal then gradually increased to 150mg. My pharmacist gave me the generic brand and didn't think much of it until I started taking 200mg. I started to cry more often, before VERY agitated and had very little self esteem. I became paranoid and suspicious of everyone, including people close to me. I did not feel this way when I took the 150mg. Could it possibly be the dosage that is creating all of these problems or the generic brand? I'm also on 5mg of Abilify once a day. Any advice or input would be great! Thanks all
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Sara,

    For the FDA to approve a drug as a generic, its manufacturer only has to show that it reaches 80-120% of the blood level of the brand-name version. Studies of safety or efficacy (or side effects) are not required. So it is possible that a switch from a brand-name version to a generic could produce a different result. Usually the easiest way to find out is to go back on the brand (a doctor can usually pursuade an insurance company to pay for brand if the brand was known to help and a generic produced an undesirable effect); if the problem is solved, there is your answer. If not, then the symptoms you describe may very likely just be illness features that Lamictal alone cannot adequately treat. A higher dose of generic could be 20% more or less than the brand, so resuming brand at 150 mg would provide a more level starting point from which to judge this.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.